It is difficult to number how many men have suffered Propecia long-term side effects due to the very nature of the complaint (e.g., Propecia impotence, Propecia sex drive) or how many men complain about Propecia to their doctors. Tom isn’t alone when he says his doctor denied that Propecia could cause his testicular pain and later sexual dysfunction.
One reason is that, just as patients trust their doctors with a medication, doctors trust their drug representatives with their product. Merck, the manufacturer of Propecia, has been accused in Propecia lawsuits of misrepresenting the side effects, stating they would simply “go away” when the drug was discontinued. And doctors have failed to recognize long-term and possibly permanent Propecia side effects, coined as Post-Finasteride Syndrome (PFS). (In August 2013, a second clinical study was announced on PFS to take place at Baylor College of Medicine in Houston, Texas, to determine why PFS patients develop sexual dysfunction.)
Some doctors may advise their patients to discontinue Propecia to see if Merck is right and that the side effects will simply go away. If they do not go away, a doctor’s interpretation may be that the drug is not causing the side effects and it must be due to some other underlying condition.
Tom is convinced that Propecia is to blame. “I continued taking Propecia for several months and finally stopped due to increased testical pain and my concern of the side effect,” he explains. “Not long after I quit Propecia, I had erectile dysfunction and decreased libido - for the first time in my life. And I was in my late 30s. I always knew these problems stemmed from taking the drug, and it has been a huge handicap and embarrassment for me in my intimate relationships. Of course this caused further emotional and mental distress.”
Ten years later, doctors are more aware of Propecia side effects, yet many health care professionals still believe Merck: that the sexual side effects will just “go away” when the hair-loss drug is discontinued. In April 2012, the FDA announced changes to the Propecia and Finasteride labels, stating “erectile dysfunction after stopping use of [Propecia and finasteride] was added as a known event in 2011.”
“It is unfathomable that the FDA isn’t listening to Propecia sufferers,” says Tom, “and it amazes me that this drug hasn’t been recalled.” On its propecia.com website, Merck says (halfway down the page in small print):
“In clinical studies for Propecia, a small number of men experienced certain sexual side effects, such as less desire for sex, difficulty in achieving an erection, or a decrease in the amount of semen. Each of these side effects occurred in less than 2% of men and went away in men who stopped taking Propecia because of them.”
Canadian Propecia Class-Action Lawsuit
READ MORE PROPECIA CANADA LEGAL NEWS
The man had no idea what the potential consequences of taking the drug were beforehand and had never heard of Propecia sexual dysfunction. The man said that Merck has “taken advantage” of him. Tom concurs.